Huh? I’m a Pain Meds Weirdo

I’ve been taking 20mg of amitriptyline nightly for pain relief since June 2007.

In fact my post about it is one of the most visited on my blog so if you’ve landed here looking for info on amitriptyline as pain relief that post is the place to read more.

Since I’ve been noticing pain creeping back in more regularly in recent months I asked my Lovely GP at my last appointment about upping the dose to 30mg. 

Originally her intention had been for me to take 30mg.  But when I upped the dose from 20mg to 30mg back then a weird thing happened. 

The 20mg dose had been fairly effective (and continues to be).  It stopped pain to a certain threshold but when I go beyond that, or am particularly poorly, it’s like a switch is flicked off and the meds stop working.

When I went to 30mg it was as if I wasn’t taking any pain control meds at all.  The switch was permanently flicked off.  I stuck with it the dose a while but couldn’t stand the side effects.  So I went back to the comfortable 20mg that gave me sufficient pain relief for average days and topped up with over the counter and migraine meds when needed.

So after more than 2 years I’d thought I maybe didn’t stick with 30mg long enough to get past side effects and feel the benefit.  Because even my Lovely GP said “that’s odd”.

I’ve now been on 30mg for 2 weeks and the pain is worse than it was on 20mg.  Not crippling pain, but nagging, aching, persistent pain.  Enough to make me want to reach for the co-codamol (if my IBS-C wasn’t such a problem)especially first thing and later in the day .

It would seem it’s the same result as before.  I am weird.

Is it medically possible I wonder?  I suppose that using this sort of medication in low doses for other things like pain control isn’t fully understood, so maybe this isn’t understood either.  Certainly not by me.

It would be nice though to have a top up on meds mean a top up on pain relief like is supposed to logically happen!

I’ll stick with the 30mg longer this time, to be sure.  And I’ll think about discussing trying upping to 40mg with the doc to see if that makes a difference.  I feel a little cautious about taking more as I know it can make you feel pretty spacey.  We’ll see how the 30mg goes in another week or so.

About these ads

8 Responses to “Huh? I’m a Pain Meds Weirdo”


  1. 1 Jozephine November 8, 2009 at 8:23 pm

    This is interesting. I too take 20mg a day amitriptyline and have been since, probably about the same time as you actually. When I first started taking it I reduced my paracetamol intake by about 80%. It also improves my sleep.

    However, if I go any higher I get very slow. If I take my current dose too late in the evening I can’t wake up in the morning and, if I take more than 20mg I can’t wake up in the morning either.

    Low dose ami is the standard treatment for fibromyalgia. I wonder if higher doses have proved too much for people with CFS? A friend of mine, in fact two friends of mine, take much higher doses for pain unrelated to CFS. It helped the pain but they both gained weight which is a well known side effect.

    I’m afraid I’ve not heard anything about the paradoxical effect you describe. I suppose you can only give the higher dose a try and see if it suits you.

    Unusually (sorry this is getting a bit long) I take a low dose of an SSRI with my amis. The effect of each is enhanced by the other. Some docs tut when they see I’m taking these together, but it works in reducing pain for me as my pain is mood related. You might suggest starting low dose cipralex (SSRI) but you might get the ‘tut’ response from the doc.

    Good luck with it all. I hope you get some relief.

    • 2 rachelcreative November 9, 2009 at 11:42 am

      Ah yes I was reading about low dose SSRI alongside low dose tricyclic yesterday when I did some digging around. Typically Prozac. That the Prozac can help cancel out the side effects of the dopey groggy feeling of the tricyclic.

      I’m sure the tutting comes from some docs not up to speed with the latest research findings. Traditionally you never mix the 2 drugs so I can understand them being a bit reluctant.

      Paradoxical – that’s the word I need.

      Amitriptyline had much the same effect for me with a big reduction in the amount of pracatemol and co-codamol I was taking each month. It also reduced the amount of migraines and thus sumatriptan I was taking by about half. I think that’s why I’ve not been shy about taking drugs like amitriptyline for pain relief because it’s better than taking all the paracetomal I was before.

      I also realised that my back condition has not bothered me as much despite being so sedentary and finally put that together with the pain relief amitriptyline offers me. I am so slow in figuring these things out!

  2. 3 Rachel M November 10, 2009 at 4:45 am

    I had severe pain while I was on antidepressant, so it doesn’t surprise me when your pain level has increased with the increased dose of antidepressant.
    In my humble opinion, use of antidepressant for pain is to increase your pain threshold. It is not really treating the pain itself.

    You might need to think why the pain level is increasing and what is the possible cause of it and treat the cause…

    At least, I don’t think your pain is weird. I really hope there will be something that will help soon.

    • 4 rachelcreative November 10, 2009 at 8:48 am

      It doesn’t treat the cause of the pain it alters the signals.

      My back pain is not treatable it can only be managed.

      Other pain(s) is caused by ME/CFS.

      • 5 Rachel M November 10, 2009 at 2:52 pm

        Sorry. I wasn’t thinking properly when I left the comment.
        I never thought managing your pain is easy, or there would be miracle answer. I know you are really frustrated by it.

        And I really hope there will be something to relieve you from such frustrating and life stopping pain.

        • 6 rachelcreative November 10, 2009 at 5:39 pm

          It’s making me super cranky :( Sorry.

          I know you’re having a rough time. I hope it eases.

          One thing all this makes me realise is how effective the 20mg dose was! Oh well LOL.

          It is not bad enough to be life stopping. But distracting enough to make things more difficult. You know like being a good friend. Concentrating. Being creative. Keeping things in perspective ;)

  3. 7 ashysheela November 10, 2009 at 9:05 pm

    good luck sorting it out – i know how grumpy pain can make me too, you are not the only one!

    • 8 MaryD December 30, 2011 at 7:43 am

      The best thing for fibro. that I have found so far is a combo. of Cymbalta (120 mgs. in am) with Lyrica (75 mgs. in pm). Lyrica is the med. they advertise on T.V. for fibro. for “relaxing the nerves”-it has improved the quality of my sleep. But before the ins. co. will approve the Lyrica, it wants me to “try other drugs that work as well and cost less first”! I’ve tried Gabapentin and that didn’t help, but others I have to try include: Amitriptyline; Nortriptyline and Cyclobenaprine. Anyone have experience with the latter two? Thanks!


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s




Fundraising


Push It 11 Sep 2011

for ME Research

CFS Links & Resources

See my entire list of CFS/ME/CFIDS links to sites, articles and resources via del.io.us
http://del.icio.us/rachelcreative/M.E.
New stuff is added all the time.

Follow

Get every new post delivered to your Inbox.

Join 59 other followers

%d bloggers like this: